advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dallas, Texas, USA:

Our 5-year old daughter has had type 1 for 10 days. It is 11:30 p.m. and her blood sugar level is 250 mg/dl [13.9 mmol/L]. We had her drink two, 8-ounce glasses of water and will recheck in an hour. She takes 1.5 units of Humalog three times a day and then 4.5 units of Lantus at bedtime. We were just told yesterday by the endocrine nurse to lower her carbohydrate intake at dinner to 50 grams. With the reading at 250 mg/dl [13.9 mmol/L], does she get a correction dose of insulin now or do we just ride it out through the night and wait to give her the 1.5 unit dose in the morning with her breakfast?

Answer:

I'm sorry that you could not get your question answered immediately. That is not the purpose of this forum: it does NOT take the place of the advice and rapport that you should have or be building with your regular diabetes healthcare providers. Certainly, EMERGENCY and URGENT questions should be directed to your primary Diabetes Team.

It is also important to know that there may be many "right" answers to any clinical question. Having said that, I hope you were able to reach your child's primary diabetes team members. I would address your question as follows:

Your daughter obviously is BRAND NEW into her diabetes management. This period of time requires adjustment on your and her part to this diagnosis and how her body responds to therapy. A number of variables interact as to how she will respond to maintain her glucose including but not limited to, her activity that day, her appetite that day, any preceding weight loss and her body's attempt to "catch up" to that prior weight loss, and the "matching" of the insulin-to-carbohydrate ratio.

So, for the evening in question, her glucose level at 11:30 p.m. (was this HER bedtime or YOUR bedtime?) was 250 mg/dl [13.9 mmol/L]. You did not indicate whether you checked her blood or urine for ketones; I would routinely ask my patients to check for ketones at this level of glucose, although some clinicians might not check until the glucose were 300 mg/dl [16.7 mmol/L]. I think it was appropriate to have her drink water, although I am not certain why you had her drink 16 ounces. You indicated that she took 1.5 units of Humalog three times a day and then 4.5 units of Lantus at bedtime. Does this mean she got a "fixed" dose of Humalog at those meals? Or, are you on an insulin-to-carbohydrate ratio and the amount needed came out to 1.5 unit?

The nurse on your diabetes team asked you to lower her carbohydrate intake at dinner to 50 grams.

Your question: With the reading at 250 mg/dl [13.9 mmol/L], does she get a correction dose of insulin now or do we just ride it out through the night and wait to give her the 1.5 unit dose in the morning with her breakfast?

What is your "correction formula"? This usually involves a "Target Glucose" and a "Sensitivity Factor." For example, the Target Glucose might be 150 mg/dl [8.3 mmol/L] and her Sensitivity Factor might be 100. This means that you would give an additional 1 unit of insulin for every 100 points her glucose is more than 150 mg/dl [8.3 mmol/L]. With this example, if her glucose were 250 mg/dl [13.9 mmol/L], then "yes", I'd give a correction and, then, recheck in two hours. But, if her current correction formula has a Sensitivity Factor of 125, you'd only be giving corrections for each 125 mg/dl above 150 mg/dl [8.3 mmol/L] [thus start to correct at 275 mg/dl [12.5 mmol/L]; (75+150)] so, in this case, you wouldn't correct.

As she enters her "Diabetes Honeymoon" - her insulin-to-carbohydrate ratios and correction formula values will likely need to be adjusted. The key at this stage of her diagnosis is to test glucose frequently, especially as she gets into her routine of activities and eating.

Please maintain an open dialogue with her pediatric endocrinology/diabetes team. They are there to help and guide you!

DS

DTQ-20130502011247
Original posting 16 May 2013
Posted to Daily Care and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday June 11, 2013 16:02:32
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.